Acne: A Side-effect of Masculinizing Hormonal Therapy in Transgender Patients

C.C. Motosko; G.A. Zakhem; M.K. Pomeranz; A. Hazen

Disclosures

The British Journal of Dermatology. 2019;180(1):26-30. 

In This Article

Abstract and Introduction

Abstract

Background: Masculinizing hormonal treatment in transgender men has the potential to increase the level of androgens at end organs, including the pilosebaceous unit. Androgen-induced sebocyte growth and differentiation, sebum production and infundibular keratinization may underlie the development of acne vulgaris among patients receiving this therapy.

Objectives: The aim of this article is to familiarize dermatologists with the sensitivities and challenges of treating acne in transgender male individuals.

Methods: This review article discusses the pathogenesis and treatment of acne in transgender men on testosterone therapy and highlights the unique considerations in treating this underserved patient population.

Results: Despite the incidence of treatment-related acne and the unique considerations in treating transgender men, studies addressing this topic among this patient population are limited.

Conclusions: Generally, the standard guidelines for the treatment of acne can be followed in treating these patients; however, several medical, social and psychological factors should be considered.

Introduction

Acne is a common inflammatory skin disease affecting the pilosebaceous units of the skin. The pathogenesis of this condition is classically attributed to follicular hyperkeratinization, microbial colonization with Propionibacterium acnes, increased sebum production and inflammation. The interrelationship of these four factors has been the focus of more recent research, which has also been extended to explore other areas such as diet, genetics and oxidative stress.[1] Lesions can have a significant psychosocial impact, resulting in higher rates of depression, suicidal ideation and body image issues among patients.[2] This effect may be especially concerning in lesbian, gay, bisexual, transgender, queer or questioning + other (LGBTQ+) patients, whose baseline elevations in depression and challenges with body image may contribute to the higher rates of depression among those with acne.[3]

These potential issues are particularly concerning in the context of transgender men, for whom exogenous androgens may be first-line treatments for gender dysphoria, i.e. the distress that may accompany the incongruence between one's experienced or expressed gender and one's assigned gender.[4] Exogenous testosterone can exacerbate acne, among other hair and skin issues, prompting patients to seek dermatological care. Despite the increasing awareness of transgender patients within the medical community, a substantial gap in their care remains. This is, in part, due to social and economic marginalization, but the lack of medical experience working with this population still plays a substantial role.[5] Therefore, the aim of this article is to promote understanding for the purposes of counselling and treating transgender men who present with acne as a result of masculinizing hormonal therapy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....